Virginia, 2011

Damaging Winds in Virginia, July 7, 2011

July 7, 2011 · NWS AKQ · 2 events in 2 counties and zones

Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of south central Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms well in advance of a cold front produced damaging winds across portions of south central Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 7, 3:33 PM EST, 1 hour 9 minutes earlier.

Area forecast discussion, Jul 7, 3:33 PM EST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
433 PM EDT THU JUL 7 2011

.SYNOPSIS...
AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL REMAIN TO OUR WEST
TONIGHT...THEN AMPLIFY ON FRIDAY AS IT MOVES CLOSER TO THE REGION.
THIS WILL PUSH A COLD FRONT THROUGH THE MID ATLANTIC STATES FRIDAY
NIGHT INTO SATURDAY. DRIER CONDITIONS WILL MOVE INTO THE AREA FROM
SATURDAY AFTERNOON THROUGH SUNDAY...AS HIGH PRESSURE BUILDS IN
FROM THE NORTHWEST.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
LATEST SFC ANALYSIS SHOWS A WEAK TROUGH EXTENDING FROM N OF DC
SOUTHWEST TO ROANOKE. SCATTERED CONVECTION HAS DEVELOPED ALONG AND
AHEAD OF THE FRONT...HAVING REACHED THE CONVECTIVE TEMP (UPPER
80S)...SUPPORTED BY A FVRBL LLVL THERMODYNAMIC SETUP (SFC BASED
CAPES BTWN 3000-3500 J/KG. TOTAL-TOTALS IN THE MID-UPR 40S ARE
INDICATIVE OF THE MEAGER MID LVL LAPSE RATES (5.5 TO 6 C/KM BTWN
700-500 MB)...HOWEVER...K INDICES IN THE 20S WITH WET BULB ZERO
HEIGHTS AROUND 11500 KFT (SOME 3000 KFT LOWER THAN THE FREEZING
LEVEL) ARE INDICATIVE OF FAIRLY PRONOUNCED DRY AIR AT MID LEVELS.
THIS MAY PROVIDE SOME BRIEF GUSTY TSTM WIND GUSTS AND POTENTIALLY
SOME SMALL HAIL...DESPITE (AGAIN) THE WEAK LAPSE RATES AND LIGHT
WINDS ALOFT (<25 KT).

OVERNIGHT...MID/UPR LEVELS MOISTEN UP ONCE AGAIN AHEAD OF THE
APPROACHING MID LVL SHORTWAVE...WITH DEEP LAYER SW FLOW AS THE
WARM CONVEYOR BELT (WCB) EXPANDS BACK ACROSS THE MID ATLC REGION.
PWATS CLIMB BACK CLOSE TO 2" BY EARLY FRI MORNING...WITH K INDICES
INTO THE MID 30S OVER WRN PTNS. MODELS SHOW MINIMAL FORCING
OVERNIGHT TO FOCUS ANY ADDITIONAL CONVECTION...THOUGH DO INDICATE
VERY WEAK (SUBTLE) LOW-MID LEVEL QVECTOR CONVERGENCE AND SLIGHTLY
STRENGTHENING LLVL FGEN. SO...WITH THIS ALONG WITH DEEPENING MOIST
LAYER...WILL MAINTAIN A MENTION OF ISOLATED-SCATTERED POPS OVERNIGHT.
MIN TEMPS GENERALLY AROUND 70-LOWER 70S.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
MODELS REMAIN IN GOOD AGREEMENT WITH MID/UPPER LEVEL PATTERN OF AN
AMPLIFYING TROUGH OVER THE OHIO/TN VALLEYS ON FRI...CROSSING THE
MTNS FRI NIGHT INTO SAT MORNING. DYNAMICS WITH THIS SYSTEM IS RATHER
IMPRESSIVE FOR EARLY JULY...WITH A DECENT SWATH OF RRQ UPPER JET
FORCING (70-75 KT JET CORE AT 300 MB)...WITH THE ATTENDANT LOW-MID
LEVEL FGEN AND QVECTOR CONVERGENCE. MEANWHILE...DEEP LAYER
MOISTENING CONTINUES AHEAD OF THE FRONT...AS PWATS CLIMB TO OR
JUST ABOVE 2.25". THEREFORE HAVE CONTINUED WITH THE HIGH (>50%)
POPS WITH THE FRONTAL PASSAGE...AS WELL AS WITH THE LOCALLY HEAVY
RAIN MENTION DURING THIS PERIOD. WILL ALSO HIGHLIGHT THE RISK OF
LOCALLY HEAVY (LOCALIZED FLOODING) IN THE HWO. ALSO...SHEAR
INCREASES LATER FRI SO THERE WILL BE AN ENHANCED RISK FOR SEVERE
STORMS FRI AFTN/EVENING. LIMITING FACTOR WILL BE HOW MUCH SUN WE
CAN GET ON FRI...MAIN THREATS WILL BE WET MICROBURSTS AND LARGE
HAIL. HIGHS FRI WILL BE HELD DOWN SOMEWHAT BY CLOUDS...MAINLY IN
THE MID-UPPER 80S.

WILL LINGER POPS SAT MORNING...ESPECIALLY EAST...WITH DRIER AIR
MOVING IN BY AFTN FROM THE NW. HIGHS SAT 85-90...COOLEST EAST
WHERE CLOUDS HANG AROUND THE LONGEST. COOLER SAT NIGHT WITH LOWS
INTO THE 60S OVER NW 1/2 OF CWA...AROUND 70 SE. DRY ON SUN WITH
SEASONABLY WARM TEMPS (HIGHS FROM THE MID 80S ALONG THE ATLC COAST
TO THE LOWER 90S FARTHER INLAND).

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
GOING WITH A COMBINATION OF THE 12Z GFS/ECMWF FOR THE EXTENDED
PERIOD. HI PRES MOVING OFF THE NRN MID ATLC CST WILL MAINTAIN DRY WX
SUN NGT AND MON. A COLD FRNT WILL APPROACH FM THE NNW LATE MON NGT
THEN PUSH INTO AND ACRS THE REGION TUE INTO WED. THIS WILL RESULT IN
ANOTHER SLGT OR SML CHC OF SHOWERS AND TSTMS. HI PRES WILL BLD BACK
IN FM THE NNE FOR LATE WED THRU THU.

MIN TEMPS WILL BE IN THE UPR 60S TO LWR 70S MON MORNG...IN THE LWR
TO MID 70S TUE AND WED MORNGS...AND IN THE MID 60S TO LWR 70S THU
MORNG. MAX TEMPS WILL BE IN THE UPR 80S TO MID 90S MON...IN THE UPR
80S TO LWR 90S TUE...IN THE MID 80S TO NEAR 90 WED...AND IN THE MID
TO UPR 80S THU.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
MAINLY VFR CONDITIONS EXPECTED ACRS THE AREA FOR THE TAF
PERIOD...WITH JUST ISLTD CONVECTION AND MVFR CIGS/VSBYS POSSIBLE.
MOST OF THIS ACTIVITY SHUD REMAIN OVR NC. HAVE NOT INCLUDED A CB
GROUP ATTM...DUE TO UNCERTAINTY IN TIMING/LOCATION OF ANY CONVECTION.

OUTLOOK...SCTD CONVECTION LIKELY FM MIDDAY FRI THRU SAT WITH AREAS
OF MVFR/IFR POSSIBLE...AS COLD FRNT/AREAS OF LO PRES PUSH ACRS THE
REGION. MAINLY VFR/DRY CONDITIONS THEN EXPECTED SUN AND MON.

&&

.MARINE...
NO HEADLINES IN THE SHRT TERM TNGT THRU SAT. HI PRES WILL BE WELL
OFF THE MID ATLC/SE CST TNGT. A FRNTL BNDRY WITH AREAS OF LO PRES
MOVNG ALNG IT...WILL PUSH ACRS THE AREA FRI THRU SAT. HI PRES WILL
BLD BY TO OUR NNE AND OFF THE CST FOR LATE SAT THRU MON. ANOTHER
COLD FRNT WILL DROP INTO THE REGION DURING TUE. WND SPDS/WAVES/SEAS
WILL REMAIN BELOW SCA LVLS THRU THE PERIOD.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...BKH
NEAR TERM...BKH
SHORT TERM...BKH
LONG TERM...TMG
AVIATION...TMG
MARINE...TMG
Hazardous weather outlook, Jul 7, 3:37 PM EST, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
437 PM EDT THU JUL 7 2011

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-082045-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
437 PM EDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THIS
EVENING. A FEW OF THE STORMS MAY PRODUCE GUSTY WINDS AND LOCALLY
HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A SLIGHT RISK FOR SEVERE WEATHER FRIDAY AFTERNOON AND
EVENING. THE PRIMARY THREAT WILL BE FROM DAMAGING WINDS...WITH
LARGE HAIL ALSO POSSIBLE. IN ADDITION TO THE SEVERE THREAT...A
WARM AND HUMID AIRMASS WILL BE FAVORABLE FOR VERY HEAVY RAINFALL...
AND LOCALIZED FLOODING FROM LATE FRIDAY AFTERNOON THROUGH SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FRIDAY AFTERNOON AND EVENING.

ANZ630>634-650-652-654-656-658-082045-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
437 PM EDT THU JUL 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HURLEY

In the hours before

Special weather statement, Jul 7, 2:46 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
346 PM EDT THU JUL 7 2011

VAZ060-072045-
PRINCE EDWARD VA-
346 PM EDT THU JUL 7 2011

...STRONG THUNDERSTORM MOVING INTO PRINCE EDWARD COUNTY...

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DARLINGTON HEIGHTS...MOVING NORTHEAST AT 15
MPH. THE STRONG THUNDERSTORMS WILL BE NEAR FIVE FORKS...BRIERY CREEK
LAKE...ALLENS MILL...HAMPDEN SYDNEY...KINGSVILLE...AND THE MANOR
G.C..

HEAVY RAINFALL...WIND GUSTS TO 35 MPH AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. RAINFALL RATES
OF 1 TO 2 INCHES PER HOUR ARE EXPECTED UNDER THE STRONGEST STORM
CORES AND WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3726 7869 3734 7861 3738 7861 3740 7859
      3734 7851 3732 7841 3716 7824 3711 7849
      3714 7855 3714 7859 3719 7865 3720 7870

DEROSA
Special weather statement, Jul 7, 3:24 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
424 PM EDT THU JUL 7 2011

VAZ060-061-067>069-072100-
AMELIA VA-CUMBERLAND VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
424 PM EDT THU JUL 7 2011

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND...NORTHEASTERN PRINCE
EDWARD...NORTHWESTERN AMELIA...NORTHWESTERN NOTTOWAY AND SOUTHWESTERN
POWHATAN COUNTIES...

AT 414 PM EDT...A STRONG THUNDERSTORM WAS BETWEEN FARMVILLE AND
RICE...MOVING NORTHEAST AT 25 MPH.

* WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM.

* EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

* VERY HEAVY RAIN WILL FALL IN A BRIEF PERIOD OF TIME FROM THIS
STORM...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE
AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.

* THIS STORM WILL BE NEAR ANGOLA...DEATONVILLE...GUINEA
MILLS...ANGOLA...RODOPHIL...PAINEVILLE...MCRAE...CUMBERLAND...
TRUXILLO...AND SUNNYSIDE.

LAT...LON 3733 7848 3761 7827 3766 7824 3743 7793
      3720 7828 3732 7841

DEROSA
Special weather statement, Jul 7, 3:32 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
432 PM EDT THU JUL 7 2011

VAZ097-098-072130-
CHESAPEAKE VA-VIRGINIA BEACH VA-
432 PM EDT THU JUL 7 2011

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL CITY OF
VIRGINIA BEACH AND EAST CENTRAL CITY OF CHESAPEAKE COUNTIES...

AT 422 PM EDT...A LOCALIZED CLUSTER OF STRONG THUNDERSTORMS WAS
LOCATED FROM DAM NECK TO GALLUPS CORNER...OR NEAR THE CITY OF
VIRGINIA BEACH...MOVING SOUTHEAST AT 5 MPH.

* WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS.

* EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

* VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE
RAPID RISES ON SMALL STREAMS AND CREEKS.

* THESE STORMS WILL BE NEAR VIRGINIA BEACH...PRINCESS ANNE...MOUNT
PLEASANT...AND SIGMA.

LAT...LON 3670 7592 3670 7616 3687 7613 3688 7597
      3685 7596 3677 7595

DEROSA
Special weather statement, Jul 7, 3:38 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
438 PM EDT THU JUL 7 2011

NCZ014>017-VAZ096-097-072130-
CAMDEN NC-CHESAPEAKE VA-GATES NC-PASQUOTANK NC-SUFFOLK VA-
WESTERN CURRITUCK NC-
438 PM EDT THU JUL 7 2011

...A LOCALIZED CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN GATES...NORTHWESTERN CAMDEN...NORTHWESTERN
CURRITUCK...NORTHWESTERN PASQUOTANK...SOUTHEASTERN CITY OF SUFFOLK
AND SOUTHERN CITY OF CHESAPEAKE COUNTIES...

AT 431 PM EDT...A LOCALIZED CLUSTER OF STRONG THUNDERSTORMS WAS
LOCATED FROM NORTHWEST TO 6 MILES NORTHWEST OF HORSESHOE...MOVING
SOUTHWEST AT 5 MPH.

* WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS.

* EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
* LOCALLY VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN
WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.

* THESE STORMS WILL BE NEAR SHARON...CORAPEAKE...AND NORTHWEST.

LAT...LON 3652 7615 3643 7657 3656 7662 3666 7622

DEROSA
Special weather statement, Jul 7, 3:57 PM EST, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
457 PM EDT THU JUL 7 2011

VAZ060-061-067>069-072200-
AMELIA VA-CUMBERLAND VA-NOTTOWAY VA-POWHATAN VA-PRINCE EDWARD VA-
457 PM EDT THU JUL 7 2011

...A STRONG THUNDERSTORM WILL AFFECT CUMBERLAND...NORTHEASTERN PRINCE
EDWARD...NORTHWESTERN AMELIA...NORTHWESTERN NOTTOWAY AND SOUTHWESTERN
POWHATAN COUNTIES...

AT 448 PM EDT...A STRONG THUNDERSTORM WAS NEAR ANGOLA...MOVING
NORTHEAST AT 15 MPH.

* WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM.

* EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.
* VERY HEAVY LOCALIZED RAIN WILL FALL FROM THIS STORM...AND WILL
CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN
WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.

* THIS STORM WILL BE NEAR BEAR CREEK LAKE STATE PARK...TRENTS
MILL...SUNNYSIDE...GRAYS SIDING...TRUXILLO...MORVEN...OAK
FOREST...TOBACCOVILLE...LODORE...AND BALLSVILLE.

LAT...LON 3771 7821 3744 7783 3724 7824 3735 7840

DEROSA
Special weather statement, Jul 7, 4:23 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
523 PM EDT THU JUL 7 2011

NCZ014>017-102-VAZ096>098-072215-
CAMDEN NC-CHESAPEAKE VA-EASTERN CURRITUCK NC-GATES NC-PASQUOTANK NC-
SUFFOLK VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
523 PM EDT THU JUL 7 2011

...A SLOW MOVING LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHEASTERN GATES...NORTHERN CURRITUCK...NORTHWESTERN
CAMDEN...NORTHWESTERN PASQUOTANK...SOUTHEASTERN CITY OF
SUFFOLK...SOUTHEASTERN CITY OF VIRGINIA BEACH AND SOUTHERN CITY OF
CHESAPEAKE COUNTIES...

AT 513 PM EDT...A SLOW MOVING LINE OF STRONG THUNDERSTORMS WAS
LOCATED FROM SLIGO TO ACORN HILL...MOVING EAST AT 10 MPH.

* WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STORMS.

*EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

* VERY HEAVY RAIN WILL FALL FROM THESE SLOW MOVING STORMS...AND WILL
CAUSE WATER TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN
WILL CAUSE RAPID RISES ON SMALL STREAMS AND CREEKS.

* THESE STORMS WILL BE NEAR LILLY...TAR
CORNER...MOYOCK...HORSESHOE...KNOTTS ISLAND...AND SOUTH MILLS.

LAT...LON 3641 7583 3641 7586 3647 7591 3648 7598
      3655 7602 3650 7603 3645 7601 3644 7593
      3640 7592 3639 7624 3649 7650 3660 7651
      3660 7598 3657 7594 3658 7590 3660 7591
      3660 7587

DEROSA

The radar

The Raleigh/Durham radar (KRAX), 106 km away, was scanning. The volume nearest the first event began at 21:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mecklenburg

When
July 7, 4:42 PM EST
Where
Mecklenburg County, 3.04 mi SE of Bracey
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.570, -78.110

Large tree limbs were downed completely blocking Cannons Ferry Road.

Thunderstorm Wind, Brunswick

When
July 7, 4:50 PM EST
Where
Brunswick County, 1.11 mi W of Gholsonville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.650, -77.900

Power line was downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337058, 337054.